Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 9, 2023, 1:30 AM CDT for Cameron County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2023, 1:30 AM CDT (06:30 UTC)
- Expired
- May 9, 2023, 2:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 0.75 in
- Wind
- 80.0 mph
County Cameron County, TX
The radar
The Brownsville radar (KBRO), 27 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 6.5 hours before the alert went out and 489 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2961 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -95 m²/s²
- 0-3 km storm-relative helicity
- -87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:44 AM CDT, 46 minutes earlier.
Area forecast discussion, May 9, 12:44 AM CDT, 46 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 1244 AM CDT Tue May 9 2023 ...New AVIATION... .SHORT TERM... (Tonight through Tuesday night) Issued at 211 PM CDT Mon May 8 2023 Key Messages: -Unsettled pattern continues with chances of showers and thunderstorms. -Near normal temperatures Showers and thunderstorms are possible later this evening into the overnight, primarily across Zapata, Starr, and Jim Hogg counties. A shortwave moving overhead will lead to shower and thunderstorms development over the Sierra Madre this evening. As this activity moves eastward it could hold together enough to affect the aforementioned counties. The Storm Prediction Center (SPC) has placed northwestern Zapata in a Slight Risk of severe weather (Level 2 out of 5) and the remainder of Zapata, Jim Hogg, Starr and far western Hidalgo and Brooks counties in a slight risk for severe weather (Level 1 out of 5). The most likely timing of any strong to severe thunderstorm activity will be after 7 pm to midnight. The primary threats with this activity will be large hail (1+ inch)and strong wind gusts(50-60 mph). Rain chances also increases for areas further east overnight, showers and an isolated general thunderstorm possible. The unsettled pattern continues into Tuesday, with rain and thunderstorms chances across all of Deep South Texas. While which locations will actually see this activity continues to remain a bit up in the air mainly due to what influence any convective boundaries tonight have. We will have ample moisture to work with. This means any activity that develops will be capable of producing heavy rainfall. The Weather Prediction Center (WPC) has placed all of Deep South Texas in a Marginal Risk (1 out of 5) of excessive rainfall through the short term period, due to the potential of heavier thunderstorms tonight and rain chances continuing into Tuesday. Temperatures will remain warm through the period with daytime highs in the 90s and overnight lows in the 70s. && .LONG TERM... (Wednesday through next Monday) Issued at 211 PM CDT Mon May 8 2023 The long term forecast for Wednesday through next Monday continues to look very active and potentially wet. Synoptically speaking a Rex blocking pattern is expected to develop as low pressure moves over Northern Mexico while high pressure forms over the Pacific Northwest. Thanks to the low pressure Deep South Texas will have southwesterly flow aloft that will bring moisture from the Pacific. In addition, more moisture advection is expected at the surface due to the onshore flow at the surface. PWAT values continue to be over 1.5 inches Wednesday and Thursday. This puts Deep South Texas in a position to where any showers and thunderstorms that develop could bring heavy downpours with them along with being potentially strong to severe. Friday through Monday now appear to be the biggest days for showers and thunderstorms. However, Saturday is forecasted to have the greatest POPs out of all these days. These showers and thunderstorms could still produce heavy rainfall as PWAT values are forecasted to be around 2 inches based on the model output from the GFS and ECMWF. QPF for Friday and Saturday show higher amounts greater than half an inch over the Northern Ranchlands as of now, but that could change as we get closer. The GFS and ECMWF models are still not in any better agreement on how the convection will form and where the greatest impacts of the convection will be. GFS has a more northerly trend keeping some of the strongest convection just north of the CWA, while the ECMWF keeps more stormy weather in our area. Will need to continue to monitor how the models trend and see if they will start to come sort of agreement. As mentioned before, all these storms will have the potential to be strong to severe, thanks to the presence of high CAPE and steep lapse rates. However, while there is ingredients are there, not all the ingredients for severe weather are quite there yet. The development of the storms will be dependent on what is occurring with other features such as sea breeze, outflow boundaries, the amount of daytime heating, and how the expected thunderstorms interact with each other. As for temperatures, high temperatures will run in the range of upper 80s along the coastal areas to 90s for the rest of Deep South Texas for Wednesday through Friday. However, Saturday through Monday are forecasted to be cooler due to the presence of cloud cover along with the showers and thunderstorms. Low temperatures for Deep South Texas still appear to be in the 70s for the long term forecast. && .AVIATION... (06Z TAFS) Issued at 1241 AM CDT Tue May 9 2023 Thunderstorms continue to move eastward along the Rio Grande Valley this evening and are expected to impact BRO shortly with strong winds being the main threat. Other than the storms, MVFR ceilings are generally expected to persist through tonight and Tuesday with winds becoming gusty during the daytime hours. Thunderstorms are possible tomorrow, but timing and location are a bit uncertain. && .MARINE... Issued at 211 PM CDT Mon May 8 2023 Now through Tuesday night...An enhanced pressure gradient the possibility of Small Craft Caution on the waters off the lower Texas coast through much of the period. Tonight into tomorrow there is a slight chance of shower and thunderstorms across the waters that could also locally enhance winds and seas. Tuesday through Next Sunday...Elevated winds and seas are expected to persist through Wednesday through next Sunday due to an enhanced pressure gradient. Small Craft Exercise Caution is expected at various times during this time period. Small Craft Advisories cannot be ruled out for Friday and Saturday as the gradient will be at its strongest and waves at their highest. Isolated to scattered showers and thunderstorms are possible. These showers and thunderstorms may have locally enhanced winds and seas associated with them. && .PRELIMINARY POINT TEMPS/POPS... BROWNSVILLE 89 76 86 76 / 20 20 20 10 HARLINGEN 91 74 86 74 / 30 20 20 10 MCALLEN 91 75 88 75 / 30 20 30 10 RIO GRANDE CITY 93 74 91 73 / 30 20 20 10 SOUTH PADRE ISLAND 83 76 82 76 / 20 20 20 10 BAYVIEW/PORT ISABEL 87 74 85 75 / 20 20 20 10 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM...68-McGinnis LONG TERM....64-Katz AVIATION...69-Farris
Hazardous weather outlook, May 8, 4:20 PM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 420 PM CDT Mon May 8 2023 TXZ248>255-351-353>355-451-454-455-092130- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island- Cameron Island- 420 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight Portions of the Rio Grande Plains and western portions of the Brush Country are in a Slight Risk of severe weather tonight. Meanwhile, portions the upper Rio Grande Valley are in a Marginal Risk of severe weather tonight. A few strong to severe storms may track into South Texas from northern Mexico late this afternoon into this evening. Large hail and damaging wind gusts will be the main threats. There is a Marginal Risk for Excessive Rain across the area today. Locally heavy rain may cause flooding in low-lying and flood prone areas There is a Moderate Risk of rip currents at the local beaches tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a Marginal Risk for Excessive Rain across the area Tuesday, Wednesday, and Friday. Locally heavy rain may cause flooding in low-lying and flood prone areas. Isolated to scattered showers and thunderstorms will be possible each afternoon and evening. Some of the storms may be strong to severe with hail and damaging winds possible. Elevated rip current risk Monday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GMZ130-132-135-150-155-170-175-092130- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Gulf waters from Port Mansfield to the Rio Grande out 20 nm- Gulf waters from Baffin Bay to Port Mansfield out 20 nm- Gulf waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Gulf waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 420 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight Isolated showers and thunderstorms will be possible and may cause locally strong winds and rough seas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered showers and thunderstorms will be possible each day and may cause locally strong winds and rough seas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 8, 11:01 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1101 PM CDT Mon May 8 2023
TXZ252-253-353-090430-
Southern Hidalgo TX-Northern Hidalgo TX-Starr TX-
1101 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of central Hidalgo and
southeastern Starr Counties through 1130 PM CDT...
At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mccook, moving east northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hargill, San Manuel, Mccook, Linn, Faysville, Puerto Rico, Red Gate,
Citrus City, Doolittle and Edinburg South Texas International
Airport Edinburg South Texas International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2627 9852 2654 9862 2675 9812 2637 9798
TIME...MOT...LOC 0400Z 251DEG 10KT 2645 9831
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MejiaSpecial weather statement, May 8, 11:19 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1119 PM CDT Mon May 8 2023
TXZ250-251-253-254-353-090500-
Inland Willacy TX-Southern Hidalgo TX-Brooks TX-Northern Hidalgo TX-
Inland Kenedy TX-
1119 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of southwestern Kenedy,
northern Hidalgo, eastern Starr, southeastern Brooks and northwestern
Willacy Counties through MIDNIGHT CDT...
At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Manuel, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Armstrong, San Manuel, Linn, Norias, Puerto Rico, Red Gate, Edinburg
South Texas International Airport
Edinburg South Texas International Airport and Rudolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2708 9795 2671 9754 2637 9828 2657 9843
2660 9841
TIME...MOT...LOC 0419Z 237DEG 31KT 2661 9809
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
58/ReeseSpecial weather statement, May 9, 12:00 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1200 AM CDT Tue May 9 2023
TXZ253-255-090545-
Southern Hidalgo TX-Inland Cameron TX-
1200 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of southeastern Hidalgo
and west central Cameron Counties through 1245 AM CDT...
At 1200 AM CDT, Doppler radar was tracking a strong thunderstorm over
Progreso, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harlingen, Weslaco, San Benito, Donna, Mercedes, La Feria, Progreso,
Santa Rosa, Palm Valley and Rangerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2605 9807 2607 9808 2606 9810 2607 9813
2605 9815 2606 9817 2632 9790 2613 9761
2605 9783 2605 9786 2607 9786 2606 9787
2607 9793 2605 9794 2606 9795 2605 9797
2607 9798 2607 9803 2604 9804 2604 9808
TIME...MOT...LOC 0500Z 238DEG 19KT 2611 9799
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
58/ReeseSpecial weather statement, May 9, 12:29 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Brownsville TX
1229 AM CDT Tue May 9 2023
TXZ255-355-090630-
Coastal Cameron TX-Inland Cameron TX-
1229 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of southern Cameron
County through 130 AM CDT...
At 1229 AM CDT, Doppler radar was tracking a strong thunderstorm near
Los Indios, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Los Fresnos, Rancho Viejo, Los Indios, Southmost, Rangerville,
Olmito, Port Of Brownsville, Santa Maria, La Paloma and Cameron Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2586 9741 2584 9741 2585 9745 2589 9747
2589 9752 2603 9764 2602 9774 2603 9779
2606 9780 2605 9786 2610 9786 2611 9719
2596 9721 2596 9728 2594 9728 2592 9733
2593 9735 2591 9737 2585 9737 2584 9739
TIME...MOT...LOC 0529Z 278DEG 26KT 2598 9778
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
58/ReeseSpecial weather statement, May 9, 12:57 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1257 AM CDT Tue May 9 2023
TXZ254-255-354-355-090645-
Inland Willacy TX-Coastal Cameron TX-Coastal Willacy TX-
Inland Cameron TX-
1257 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of southeastern Kenedy,
north central Cameron and central Willacy Counties through 145 AM
CDT...
At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm near
Arroyo City, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harlingen, Rio Hondo, Arroyo City, Port Mansfield, Texas State
Technical College Harlingen, Harlingen Arts And Heritage Museum, Port
Mansfield Airport, Harlingen Soccer Complex, Lozano and Willamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2647 9724 2648 9724 2647 9725 2646 9725
2615 9734 2619 9768 2660 9759 2660 9747
2655 9731 2653 9729 2655 9729 2654 9727
2652 9726 2654 9726 2653 9722
TIME...MOT...LOC 0557Z 201DEG 16KT 2631 9750
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
58/ReeseThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 11:01 PM CDT | Special Weather Statement | BRO | Hidalgo | 29 min |
| May 8, 11:19 PM CDT | Special Weather Statement | BRO | Brooks | 41 min |
| May 8, 11:46 PM CDT | Areal Flood Advisory | BRO | Hidalgo | 59 min |
| May 9, 12:00 AM CDT | Special Weather Statement | BRO | Hidalgo | 45 min |
| May 9, 12:29 AM CDT | Special Weather Statement | BRO | Cameron | 61 min |
| May 9, 12:40 AM CDT | Severe Thunderstorm Warning | BRO | Cameron | 65 min |
| May 9, 12:57 AM CDT | Special Weather Statement | BRO | Willacy | 48 min |
| May 9, 12:58 AM CDT | Special Marine Warning | BRO | 32 min | |
| May 9, 1:07 AM CDT | Special Marine Warning | BRO | 53 min | |
| May 9, 1:25 AM CDT | Areal Flood Advisory | BRO | Cameron | 3 hr |
| May 9, 1:36 AM CDT | Areal Flood Advisory | BRO | Cameron, Willacy | 2 hr |
| May 9, 1:37 AM CDT | Severe Thunderstorm Warning | BRO | Cameron | 38 min |
| May 9, 1:51 AM CDT | Special Marine Warning | BRO | 54 min | |
| May 9, 1:56 AM CDT | Severe Thunderstorm Warning | BRO | Cameron | 23 min |
| May 9, 2:10 AM CDT | Special Weather Statement | BRO | Willacy | 65 min |
| May 9, 2:21 AM CDT | Special Marine Warning | BRO | 54 min | |
| May 9, 2:38 AM CDT | Special Marine Warning | BRO | 52 min | |
| May 9, 3:11 AM CDT | Special Marine Warning | BRO | 75 min | |
| May 9, 3:23 AM CDT | Special Marine Warning | BRO | 97 min | |
| May 9, 4:24 AM CDT | Special Marine Warning | BRO | 36 min | |
| May 9, 5:28 PM CDT | Special Weather Statement | BRO | Brooks | 32 min |
| May 9, 6:53 PM CDT | Special Weather Statement | BRO | Zapata | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.